Journal Article

Fluoroquinolone Use and Risk Factors for <i>Clostridium difficile</i>-Associated Disease within a Veterans Administration Health Care System

Lynne V. McFarland, Jill E. Clarridge, Henry W. Beneda and Gregory J. Raugi

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 45, issue 9, pages 1141-1151
Published in print November 2007 | ISSN: 1058-4838
Published online November 2007 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/522187
Fluoroquinolone Use and Risk Factors for Clostridium difficile-Associated Disease within a Veterans Administration Health Care System

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Background. Prompted by the changing profile of Clostridium difficile infection and the impact of formulary policies in hospitals, we performed this study when an increase in the incidence of C. difficile-associated disease was noted at our health care center (Veterans Administration Puget Sound Health Care System, Seattle, Washington).

Methods. A retrospective, matched case-control study of patients presenting to the Veterans Administration Puget Sound Health Care System, Seattle, Washington during 2004 was performed. Conditional logistic analysis determined risk factors for case patients, defined as individuals with diarrhea and test results (i.e., culture or toxin assay results) positive for C. difficile, and control subjects, defined as individuals with diarrhea and test results negative for C. difficile.

Results. C. difficile-associated disease incidence was 29.2 cases per 10,000 inpatient-days. The increase in the incidence of C. difficile-associated diarrhea that paralleled increased gatifloxacin use was not attributable to use of the antimicrobial but was a reflection of seasonal variation in the rate of C. difficile-associated disease. Multivariate analysis controlling for the time at which the assay was performed, the age of the patient, ward, and source of acquisition (community-acquired vs. nosocomial disease) found 6 significant risk factors for C. difficile-associated diarrhea: receipt of clindamycin (adjusted odds ratio [aOR], 29.9; 95% confidence interval [CI], 3.58–249.4), receipt of penicillin (aOR, 4.1; 95% CI, 1.2–13.9), having a lower intestinal condition (aOR, 2.8; 95% CI, 1.3–6.1), total number of antibiotics received (aOR, 1.4; 95% CI, 1.1–1.7), number of prior hospital admissions (aOR, 1.3; 95% CI, 1.1–1.6), and number of comorbid conditions (aOR, 1.3; 95% CI, 1.1–1.5).

Conclusions. The increase in the number of cases of C. difficile-associated disease was not attributable to a formulary change of fluoroquinolones; instead, the incidence was within expected seasonal variations for C. difficile-associated disease. Recognition of community-acquired cases and the use of culture may help to identify additional cases of C. difficile-associated disease. Early diagnosis and treatment of C. difficile cases may shorten the duration of hospital stays and reduce the number of outbreaks and readmissions, mortality, and other consequences of C. difficile infection.

Journal Article.  5099 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.